Alert archive / Ohio / Tornado Warnings in 2024

Tornado Warning 14, NWS Wilmington, OH

March 14, 2024Logan County, Union County, Ohio

NWS Wilmington, OH issued this tornado warning at Mar 14, 2024, 7:51 PM EDT for Logan County, Union County, Ohio. It was in force for 39 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 14, 2024, 7:51 PM EDT (23:51 UTC)
Expired
Mar 14, 2024, 8:30 PM EDT
In force
39 min
Issued by
NWS Wilmington, OH
Area
Storm-based polygon
Tornado
Radar indicated
Damage threat
Considerable
Hail
1.25 in

Counties Logan County, OH, Union County, OH

The radar

The Cincinnati radar (KILN), 112 km from the middle of the area, began a volume at 23:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 14, 8:15 PM EDTHAIL 1.25Rushsylvania, OH
Mar 14, 8:24 PM EDTTORNADO 22 Sse West Mansfield, OHEF2 tornado with winds to 125 MPH confirmed in Union County OH and Delaware County OH. This tornado began northwest of Raymond and ended northeast of Ostrander.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 33 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 14, 5:13 PM EDTTornado WatchSPC7 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.9 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2024-03-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2024-03-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 114 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-147 J/kg
Mixed-layer LCL
1277 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
114 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

211 
WFUS51 KILN 142351
TORILN
OHC091-159-150030-
/O.NEW.KILN.TO.W.0014.240314T2351Z-240315T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Wilmington OH
751 PM EDT Thu Mar 14 2024

The National Weather Service in Wilmington has issued a

* Tornado Warning for...
  Central Logan County in west central Ohio...
  Northwestern Union County in central Ohio...

* Until 830 PM EDT.

* At 750 PM EDT, a large and extremely dangerous tornado was located
  near Russells Point, moving east at 40 mph.

  This is a PARTICULARLY DANGEROUS SITUATION. TAKE COVER NOW!

  HAZARD...Damaging tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...You are in a life-threatening situation. Flying debris 
           may be deadly to those caught without shelter. Mobile 
           homes will be destroyed. Considerable damage to homes, 
           businesses, and vehicles is likely and complete 
           destruction is possible.

* Locations impacted include...
  Bellefontaine, Russells Point, Lakeview, Belle Center, West
  Mansfield, Chippewa Park, Northwood, Rushsylvania, Huntsville,
  Ridgeway, Valley Hi, Zanesfield, Raymond, New Jerusalem, Byhalia,
  Broadway, Middleburg, Mcmorran, Somersville, and Big Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a large, extremely dangerous and potentially deadly
tornado is on the ground. To protect your life, TAKE COVER NOW! Move
to a basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

To report severe weather, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.

&&

LAT...LON 4050 8339 4033 8338 4025 8343 4036 8384
      4043 8394 4052 8391
TIME...MOT...LOC 2350Z 287DEG 35KT 4049 8389 

TORNADO...RADAR INDICATED
TORNADO DAMAGE THREAT...CONSIDERABLE
MAX HAIL SIZE...1.25 IN

$$

Hatzos
2 follow-up statements
293 
WWUS51 KILN 150008
SVSILN

Severe Weather Statement
National Weather Service Wilmington OH
808 PM EDT Thu Mar 14 2024

OHC091-159-150030-
/O.CON.KILN.TO.W.0014.000000T0000Z-240315T0030Z/
Logan OH-Union OH-
808 PM EDT Thu Mar 14 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 830 PM EDT FOR
NORTHEASTERN LOGAN COUNTY IN WEST CENTRAL OHIO AND NORTHWESTERN UNION
COUNTIES IN CENTRAL OHIO...

At 808 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Huntsville, moving east at 35 mph.

HAZARD...Tornado and half dollar size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Bellefontaine, Belle Center, West Mansfield, Northwood, Rushsylvania,
Zanesfield, Raymond, New Jerusalem, Byhalia, Broadway, Somersville,
Big Springs, and East Liberty.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

To report severe weather, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.

&&

LAT...LON 4050 8339 4033 8338 4025 8343 4037 8376
      4040 8380 4048 8379 4051 8373
TIME...MOT...LOC 0008Z 288DEG 30KT 4044 8371 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.25 IN

$$

Hatzos
801 
WWUS51 KILN 150016
SVSILN

Severe Weather Statement
National Weather Service Wilmington OH
816 PM EDT Thu Mar 14 2024

OHC091-159-150030-
/O.CON.KILN.TO.W.0014.000000T0000Z-240315T0030Z/
Logan OH-Union OH-
816 PM EDT Thu Mar 14 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 830 PM EDT FOR
NORTHEASTERN LOGAN COUNTY IN WEST CENTRAL OHIO AND NORTHWESTERN UNION
COUNTIES IN CENTRAL OHIO...

At 815 PM EDT, a severe thunderstorm capable of producing a tornado
was located near West Mansfield, moving east at 55 mph.

HAZARD...Tornado and ping pong ball size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Bellefontaine, Belle Center, West Mansfield, Northwood, Rushsylvania,
Zanesfield, Raymond, New Jerusalem, Byhalia, Broadway, Somersville,
Big Springs, and East Liberty.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

To report severe weather, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.

&&

LAT...LON 4050 8339 4033 8338 4027 8342 4028 8350
      4037 8376 4040 8380 4048 8379 4051 8373
TIME...MOT...LOC 0015Z 285DEG 48KT 4042 8360 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.50 IN

$$

Hatzos

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this tornado warning went out at Mar 14, 6:31 PM EDT, 1 hour 20 minutes earlier.

Area forecast discussion, Mar 14, 6:31 PM EDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
631 PM EDT Thu Mar 14 2024

.SYNOPSIS...
Showers and thunderstorms can be expected tonight into Friday
morning as a cold front moves through the Ohio Valley. Behind
the front, a much cooler airmass will move into the region for
the weekend and into early next week.

&&

.NEAR TERM /UNTIL 7 AM FRIDAY MORNING/...
The line of storms has weakened across our area as it has been
moving into a more stable airmass. The one exceptions is along
the southern edge of the line, where a more favorable airmass
has allowed for an isolated persistent supercell. This is moving
into a less favorable airmass too though so do expect an
eventual weakening trend with it.

Good clearing behind the line of storms is allowing for airmass
recovery back across Illinois and Indiana. Hi-res models
continue to show redevelopment in this area back to our west
over the next few hours. Some of this more favorable airmass
will likely advect into at least our western areas through this
evening with the potential for discrete supercells to work east
into our area this evening. This development should then move
east into our area through the evening hours and sag slowly
south as we head into tonight. Hi-res cams continue to suggest
the potential for discrete supercells this evening with this
activity so all weather hazards will remain in place. There are
also some signs of potential training so locally heavy rainfall
will also be possible. The severe threat should decrease through
the overnight hours as the instability begins to weaken.

&&

.SHORT TERM /7 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/...
Showers and embedded thunderstorms will likely still be ongoing
across our south/southeast Friday morning, but should begin to
taper off through late morning and into the afternoon as the
cold front moves through. Developing CAA behind the front will
lead to cooler temps with highs Friday ranging from the lower
50s northwest to the lower 60s in the southeast. Surface high
pressure will begin to build in from the west Friday night,
leading to at least some partial clearing.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
Upper level trough will pivot down across the Great Lakes and
Ohio Valley Saturday through Monday. A series of embedded mid
level short waves will bring some lower chances for rain
showers Saturday night into Sunday and then snow showers on
Monday. Temperatures will steadily cool off through the weekend
and into Monday with highs by Monday only in the mid 30s to
lower 40s.

Surface high pressure will build back into the region on Tuesday
into Wednesday, leading to mainly dry conditions and a bit of a
warm up with highs Tuesday and Wednesday in the 40s and
50s. Some pcpn chances may return toward Thursday as some mid
level energy moves back into the region.

&&

.AVIATION /22Z THURSDAY THROUGH TUESDAY/...
Airmass is continuing to recover across our area late this
afternoon. Scattered thunderstorms off to our west and
northwest will continue to fill in as they move east into our
area over the next few hours. These will likely then sag slowly
southeast across our area and may begin to congeal into more of
a consolidated line or area of storms late this evening into
the early overnight hours. Showers and storms will likely
linger across at least our southern areas through the early
morning hours before tapering off from the northwest later
Friday morning as a cold front moves through. Gusty winds and
hail will be possible with the storms through the evening hours
with periods of locally heavy rain persisting into the
overnight hours.

MVFR to locally IFR vsbys and cigs will also be possible with
the stronger storms. Prevailing cigs will eventually trend down
into MVFR late tonight with some IFR cigs possible through mid
to late morning. MVFR cigs will then prevail through Friday
afternoon before conditions begin to improve heading into
Friday night.

OUTLOOK...MVFR conditions possible Saturday night and again on
Monday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...JGL
NEAR TERM...JGL
SHORT TERM...JGL
LONG TERM...JGL
AVIATION...JGL
Hazardous weather outlook, Mar 14, 3:47 PM EDT, 4 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
347 PM EDT Thu Mar 14 2024

INZ050-058-059-066-073>075-080-KYZ089>096-OHZ026-034-035-042>046-
051>055-060>063-070>072-077-078-151000-
Wayne-Fayette-Union-Franklin-Ripley-Dearborn-Ohio-Switzerland-
Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-Pendleton-Hardin-
Mercer-Auglaize-Darke-Shelby-Logan-Delaware-Miami-Champaign-Clark-
Madison-Preble-Montgomery-Greene-Butler-Warren-Clinton-Hamilton-
Clermont-
347 PM EDT Thu Mar 14 2024

This Hazardous Weather Outlook is for east central Indiana,
southeast Indiana, northern Kentucky, central Ohio, southwest Ohio
and west central Ohio.

.DAY ONE...Tonight.

Occasional showers and thunderstorms are expected tonight into
Friday morning. Some thunderstorms may be severe with damaging winds,
large hail and isolated tornadoes possible. The main severe threat
window will be between 6 PM and midnight. In addition, the storms
will be capable of producing heavy rainfall which may lead to
localized flooding issues.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to relay any severe reports to the
National Weather Service.

KYZ097>100-OHZ056-064-065-073-074-079>082-088-151000-
Bracken-Robertson-Mason-Lewis-Licking-Pickaway-Fairfield-Ross-
Hocking-Brown-Highland-Adams-Pike-Scioto-
347 PM EDT Thu Mar 14 2024

This Hazardous Weather Outlook is for northeast Kentucky, northern
Kentucky, central Ohio, south central Ohio and southwest Ohio.

.DAY ONE...Tonight.

Occasional showers and thunderstorms are expected tonight into
Friday morning. Some thunderstorms may be severe with damaging winds
and large hail. An isolated tornado cannot be ruled out. The main
severe threat window will be between 7 PM and 1 AM. In addition, the
storms will be capable of producing heavy rainfall which may lead to
localized flooding issues.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to relay any severe reports to the
National Weather Service.

In the hours before

Local storm report, Mar 14, 5:03 PM EDT, 2 hours 48 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington OH
503 PM EDT Thu Mar 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0418 PM     Tstm Wnd Dmg     Tollesboro              38.57N 83.57W
03/14/2024                   Lewis              KY   Law Enforcement

            tree down on car - time estimated.

0435 PM     Tstm Wnd Dmg     7 E Tollesboro          38.56N 83.44W
03/14/2024                   Lewis              KY   Law Enforcement

            tree limbs down - time estimated.

&&
Local storm report, Mar 14, 5:28 PM EDT, 2 hours 23 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington OH
528 PM EDT Thu Mar 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     Hail             2 NW Falmouth           38.69N 84.36W
03/14/2024  E1.00 inch       Pendleton          KY   Emergency Mngr

            Photo verified. Time estimated.

&&
Local storm report, Mar 14, 6:49 PM EDT, 1 hour 2 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington OH
649 PM EDT Thu Mar 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0642 PM     Hail             8 WSW Rockford          40.63N 84.78W
03/14/2024  E1.00 inch       Mercer             OH   Emergency Mngr

&&
Local storm report, Mar 14, 6:50 PM EDT, 1 hour 1 minute before
Preliminary Local Storm Report
National Weather Service Wilmington OH
650 PM EDT Thu Mar 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0647 PM     Hail             8 WSW Rockford          40.63N 84.77W
03/14/2024  E1.00 inch       Mercer             OH   Emergency Mngr

            Minor damage to homes from hail. Time
            estimated.

&&
Local storm report, Mar 14, 6:58 PM EDT, 53 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington OH
658 PM EDT Thu Mar 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0651 PM     Tornado          9 NW Coldwater          40.57N 84.74W
03/14/2024                   Mercer             OH   Emergency Mngr

            Structural damage on Skeels Road. Tornado
            sighted by Fire Department. Time estimated.

&&
Local storm report, Mar 14, 7:17 PM EDT, 34 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington OH
717 PM EDT Thu Mar 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0708 PM     Tornado          4 NW Saint Marys        40.59N 84.45W
03/14/2024                   Auglaize           OH   Emergency Mngr

            EMA reports large tornado on the ground
            north of Highway 33 near the Auglaize/Mercer
            county line. Time estimated.

&&

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 14, 12:56 PM EDTSpecial Weather StatementILNMercer34 min
Mar 14, 3:23 PM EDTSpecial Weather StatementILNBrown37 min
Mar 14, 3:37 PM EDTSpecial Weather StatementILNLicking23 min
Mar 14, 3:50 PM EDTSpecial Weather StatementILNPike25 min
Mar 14, 4:08 PM EDTSpecial Weather StatementILNPike37 min
Mar 14, 6:31 PM EDTSevere Thunderstorm WarningILNMercer44 min
Mar 14, 6:47 PM EDTTornado WarningILNMercer28 min
Mar 14, 7:02 PM EDTTornado WarningILNAuglaize28 min
Mar 14, 7:13 PM EDTSevere Thunderstorm WarningILNAuglaize, Mercer, Shelby32 min
Mar 14, 7:27 PM EDTTornado WarningILNAuglaize, Hardin, Logan, Shelby33 min
Mar 14, 7:38 PM EDTSevere Thunderstorm WarningILNAuglaize, Hardin, Logan, Shelby37 min

Nearby

Tornado Warnings in Ohio, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.